Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 232, NWS Bismarck, ND

July 25, 2018Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 25, 2018, 1:58 AM CDT for Stutsman County, North Dakota. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2018, 1:58 AM CDT (06:58 UTC)
Expired
Jul 25, 2018, 2:30 AM CDT
In force
32 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 127 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 7.0 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 56 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
56 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
2443 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

559 
WUUS53 KBIS 250658
SVRBIS
NDC093-250730-
/O.NEW.KBIS.SV.W.0232.180725T0658Z-180725T0730Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
158 AM CDT WED JUL 25 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  Southeastern Stutsman County in southeastern North Dakota...

* Until 230 AM CDT.

* At 158 AM CDT, a severe thunderstorm was located 9 miles east of
  Cleveland, or 10 miles west of Jamestown, moving east at 55 mph.

  HAZARD...Half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will be near...
  Jamestown around 210 AM CDT.
  Ypsilanti around 215 AM CDT.
  Spiritwood around 220 AM CDT.

Other locations impacted by this severe thunderstorm include
Eldridge, Sydney and Windsor.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4672 9905 4696 9907 4706 9847 4698 9847
      4698 9844 4674 9844
TIME...MOT...LOC 0658Z 264DEG 47KT 4686 9893 

HAIL...1.25IN
WIND...<50MPH
 
$$

EDWARDS
2 follow-up statements
104 
WWUS53 KBIS 250717
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
217 AM CDT WED JUL 25 2018

NDC093-250730-
/O.CON.KBIS.SV.W.0232.000000T0000Z-180725T0730Z/
Stutsman ND-
217 AM CDT WED JUL 25 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR SOUTHEASTERN STUTSMAN COUNTY...

At 217 AM CDT, a severe thunderstorm was located over Jamestown,
moving east at 40 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Jamestown, Ypsilanti, Spiritwood and Eldridge. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4673 9899 4695 9895 4706 9847 4698 9847
      4698 9844 4674 9844
TIME...MOT...LOC 0717Z 263DEG 34KT 4688 9868 

HAIL...1.00IN
WIND...<50MPH
 
$$

EDWARDS
403 
WWUS53 KBIS 250722
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
222 AM CDT WED JUL 25 2018

NDC093-250731-
/O.EXP.KBIS.SV.W.0232.000000T0000Z-180725T0730Z/
Stutsman ND-
222 AM CDT WED JUL 25 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN STUTSMAN COUNTY
WILL EXPIRE AT 230 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small hail
is still possible with this thunderstorm.

LAT...LON 4673 9899 4695 9895 4706 9847 4698 9847
      4698 9844 4674 9844
TIME...MOT...LOC 0721Z 262DEG 35KT 4689 9865 

$$

EDWARDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 25, 12:52 AM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jul 25, 12:52 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
1252 AM CDT Wed Jul 25 2018

.UPDATE...
Issued at 1252 AM CDT Wed Jul 25 2018

Some adjustments made to pops to cover some lingering convection
across the north, mainly the line of broken convection just south
of Minot. Otherwise, storms over central ND have gradually
weakened over the past 30 minutes or so. With high effective
shear around 50-60 kts and MU Cape around 1000 J/Kg still in
place, potential still remains for a strong storm, but should only
be isolated at best.

UPDATE Issued at 925 PM CDT Tue Jul 24 2018

Monitoring the evolution of two alto-cumulus fields which
continue to show deeper elevated convection per radar trends
through 0240 UTC. The broader field was located from along US-
Highway 2 through Lake Sakakawea, with a second field from near
Beach through Dickinson. Do expect convection to continue to
slowly intensify over the next 2 to 3 hours with increasing
forcing. The 00 UTC Hi-Res ARW/NMM and NAM NEST are in, as well as
the HRRR through the 01 UTC iteration, and continue to signal the
potential for a line of organized convection. This is most
notable within the rather high updraft helicity tracks. Based on
observed and CAM trends, confidence has increased somewhat to
enhance expected threats to damaging winds to near 70 mph and
large hail to half dollar size.

UPDATE Issued at 702 PM CDT Tue Jul 24 2018

Severe convective potential overnight, beginning around the 05-06 UTC
timeframe, highlights the near term forecast.

The operational and the ESRL experimental HRRR through their 21-23
UTC iterations consistently depict a line of elevated convection
potentially developing around the 05-06 UTC timeframe around
North Dakota Highway 200. This general depiction is also seen in
the 18 UTC NAM NEST, and the 12 UTC Hi-Res Window ARW and NMM runs
from 12 UTC. This initiation would be in response to
strengthening low level warm air advection with a low level jet
with convergence along a stalling warm front. Additional forcing
would be added by the mid level jet, which would also lead to
strong effective deep layer shear around 45-50kts. Overall,
elevated instability is modest, around 600-1200 j/kg. A high
shear/modest CAPE parameter space with shear vectors with a large
component parallel to the elevated boundary would support the
potential for a quick upscale growth into a few organized line
segments that would propagate southeast through the overnight.
Regarding threats, despite the strong deep layer shear, rather
low moisture levels may limit the hail threat to not much more
than a marginal severe threat. Damaging wind is a bit more
uncertain, and could conditionally pose a higher risk. Storms that
form would be high based above a deep low level dry layer that
would be favorable for damaging winds to the surface, especially
with any bowing segments. What adds uncertainty though is the
stabilization of the boundary layer quickly after sunset with the
dry air, and how that will impact momentum transfer to the
surface. Again, the damaging wind threat is higher than the hail
threat, although somewhat conditional. This has been coordinated
with SPC as input into their upcoming Day 1 update.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 316 PM CDT Tue Jul 24 2018

The main forecast concern for the short term is the potential for
strong to severe thunderstorms this evening and tonight.

Scattered showers and isolated thunderstorms have developed along an
area of weak low-level convergence across northwest North Dakota
this afternoon. This activity is not expected to become severe, as
it is moving over a fairly stable air mass. A lack of strong forcing
mechanisms and a subtle cap will likely prevent convective
initiation over a modestly unstable airmass across central and
southern North Dakota through the afternoon.

Later this evening, low to mid-level frontogenesis will increase in
response to a shortwave trough moving down from Saskatchewan.
Convection is forecast to develop along the strengthening boundary
later this evening, and may hold off until closer to midnight as
recent runs of the HRRR have been suggesting. MUCAPE will be limited
to 500-1500 J/kg, but bulk effective shear exceeding 50 kts will be
sufficient for strong to severe storms. Shear vectors oriented
parallel to the boundary should promote quick, upscale growth into
multicell linear clusters. This, combined with a relatively dry
moisture profile, means damaging wind gusts will be the primary
threat, though marginally severe hail cannot be ruled out. Despite
the overall lack of atmospheric moisture, will need to watch for
training storms along the boundary.

Thunderstorms will move off to the south and east Wednesday morning
as the upper-level shortwave moves through the state. Cyclonic flow
aloft combined with steep low-level lapse rates may produce isolated
showers and storms Wednesday afternoon, though moisture will be
limited. This potential is not high enough to include a slight
chance PoP at this time. Look for breezy conditions Wednesday
afternoon, with north-northwesterly winds around 15-25 mph, possibly
gusting to 35 mph across the north.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 316 PM CDT Tue Jul 24 2018

Cool and dry Canadian high pressure will then build into the
Northern Plains Wednesday night through Friday. Under this air mass,
expect temperatures 5 to 15 degrees below normal, with highs in the
70s and lows in the upper 40s to mid 50s.

A return to a more active pattern is suggested by model guidance for
the weekend into early next week. The general synoptic pattern calls
for an upper-level high over the Desert Southwest and longwave
troughing across the Great Lakes region. In between the ridge and
trough, various disturbances are forecast to move across the
Northern Plains. The influence of height rises from the upper-level
high should return temperatures to near normal.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1252 AM CDT Wed Jul 25 2018

Area of showers and thunderstorms continues to move southeast
across the state. Currently the storms have pushed south of KISN
and KMOT and may still impact KDIK, KBIS and KJMS overnight.
Expecting back edge of convection to exit the region by 12Z, with
KJMS being the latest site affected. Otherwise, VFR conditions
expected with gusty northwest winds developing on Wednesday.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JNS
SHORT TERM...Hollan
LONG TERM...Hollan
AVIATION...JNS
Hazardous weather outlook, Jul 24, 9:55 PM CDT, 4 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
955 PM CDT Tue Jul 24 2018

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-260300-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Oliver-McLean-Sheridan-Wells-
Foster-Golden Valley-Billings-Stark-Morton-Burleigh-Kidder-
Stutsman-Slope-Hettinger-Grant-Bowman-Adams-Sioux-Emmons-Logan-
La Moure-McIntosh-Dickey-
955 PM CDT Tue Jul 24 2018 /855 PM MDT Tue Jul 24 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
southeast North Dakota, and southwest North Dakota.

.DAY ONE...Tonight

A line of severe thunderstorms is expected to develop between US
Highway 2 and Interstate 94 late this evening, and move southeast
through the overnight. Damaging winds to near 70 mph and large
hail to half dollar size are possible. Frequent dangerous
lightning is also expected, in addition to locally heavy
rainfall. The area of most concern for the most significant
potential impacts is along and south of North Dakota Highway 200.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Isolated thunderstorms are possible Wednesday across northwest
and central North Dakota. Severe weather is not anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

PA

In the hours before

Special weather statement, Jul 24, 11:54 PM CDT, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1154 PM CDT TUE JUL 24 2018

NDZ033-034-041-042-045-250530-
Grant ND-Hettinger ND-Sioux ND-Stark ND-Morton ND-
1154 PM CDT TUE JUL 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN SIOUX...
NORTHEASTERN HETTINGER...MORTON...EASTERN STARK AND NORTHERN GRANT
COUNTIES UNTIL 1230 AM CDT/1130 PM MDT/...

At 1154 PM CDT/1054 PM MDT/, strong thunderstorms were located along
a line extending from near Richardton to near Solen. Movement was
southeast at 30 mph.

Penny size hail will be possible with these storms.

Locations impacted include...
Glen Ullin, New Salem, Hebron, Richardton, Carson, Flasher, Almont,
Solen, Cannon Ball, Heart Butte Dam, St. Anthony, Fish Creek Dam,
Prairie Knights Resort, Judson, Lark, Raleigh, Breien, Hazelton
Recreation Area, Huff and Fort Rice.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4663 10246 4699 10229 4677 10084 4674 10082
      4673 10078 4669 10079 4669 10075 4665 10073
      4668 10064 4664 10066 4659 10056 4657 10059
      4652 10054 4650 10058 4644 10060 4637 10055
      4633 10055 4628 10058 4623 10056 4614 10063
TIME...MOT...LOC 0454Z 296DEG 28KT 4684 10234 4644 10081

EDWARDS
Local storm report, Jul 25, 12:12 AM CDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1212 AM CDT WED JUL 25 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     HAIL             3 N BISMARCK            46.86N 100.78W
07/25/2018  E0.75 INCH       BURLEIGH           ND   PUBLIC

            DIME TO PENNY SIZE HAIL IN NORTH BISMARCK.
            REPORT RELAYED BY MEDIA.

&&
Special weather statement, Jul 25, 12:45 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Bismarck ND
1245 AM CDT WED JUL 25 2018

NDZ037-250615-
Stutsman ND-
1245 AM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN STUTSMAN COUNTY
UNTIL 115 AM CDT...

At 1244 AM CDT, a strong thunderstorm was located over Woodworth, or
18 miles north of Medina, moving southeast at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Pingree and Woodworth.

LAT...LON 4715 9946 4727 9939 4715 9886 4694 9903
TIME...MOT...LOC 0544Z 293DEG 33KT 4716 9932

EDWARDS
Special weather statement, Jul 25, 1:17 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Bismarck ND
117 AM CDT WED JUL 25 2018

NDZ037-250645-
Stutsman ND-
117 AM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN STUTSMAN COUNTY
UNTIL 145 AM CDT...

At 116 AM CDT, a strong thunderstorm was located 6 miles northeast of
Cleveland, or 14 miles west of Jamestown, moving southeast at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Jamestown, Cleveland, Eldridge and Windsor.

LAT...LON 4687 9856 4664 9895 4696 9923 4704 9914
      4708 9899
TIME...MOT...LOC 0616Z 313DEG 35KT 4693 9900

EDWARDS
Special weather statement, Jul 25, 1:23 AM CDT, 35 minutes before
Special Weather Statement
National Weather Service Bismarck ND
123 AM CDT WED JUL 25 2018

NDZ036-037-250645-
Kidder ND-Stutsman ND-
123 AM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN KIDDER AND
SOUTHWESTERN STUTSMAN COUNTIES UNTIL 145 AM CDT...

At 122 AM CDT, a strong thunderstorm was located 7 miles south of
Tappen, or 15 miles southwest of Medina, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Streeter.

LAT...LON 4674 9975 4686 9969 4687 9926 4663 9925
      4663 9971
TIME...MOT...LOC 0622Z 271DEG 36KT 4677 9958

EDWARDS
Special weather statement, Jul 25, 1:42 AM CDT, 16 minutes before
Special Weather Statement
National Weather Service Bismarck ND
142 AM CDT WED JUL 25 2018

NDZ034-042-250715-
Grant ND-Morton ND-
142 AM CDT WED JUL 25 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL MORTON AND
NORTHWESTERN GRANT COUNTIES UNTIL 215 AM CDT/115 AM MDT/...

At 142 AM CDT/1242 AM MDT/, a strong thunderstorm was located 9 miles
northwest of Heart Butte Dam, or 12 miles southwest of Glen Ullin,
moving southeast at 40 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Heart Butte Dam around 1255 AM MDT.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4661 10206 4663 10206 4664 10210 4680 10210
      4682 10208 4670 10158 4653 10161 4644 10179
TIME...MOT...LOC 0642Z 296DEG 34KT 4667 10198

EDWARDS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 24, 11:02 PM CDTSpecial Weather StatementBISKidder13 min
Jul 24, 11:25 PM CDTSpecial Weather StatementBISStutsman35 min
Jul 24, 11:50 PM CDTSpecial Weather StatementBISOliver25 min
Jul 24, 11:54 PM CDTSpecial Weather StatementBISMorton36 min
Jul 25, 12:16 AM CDTSevere Thunderstorm WarningBISGrant, Morton33 min
Jul 25, 12:45 AM CDTSpecial Weather StatementBISStutsman30 min
Jul 25, 1:17 AM CDTSpecial Weather StatementBISStutsman28 min
Jul 25, 1:23 AM CDTSpecial Weather StatementBISKidder22 min
Jul 25, 1:34 AM CDTSevere Thunderstorm WarningBISKidder, Stutsman26 min
Jul 25, 1:42 AM CDTSpecial Weather StatementBISGrant33 min
Jul 25, 2:20 AM CDTSpecial Weather StatementBISLaMoure25 min
Jul 25, 2:24 AM CDTSpecial Weather StatementBISGrant36 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.